Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 294, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 2:20 PM CDT for Tama County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2008, 2:20 PM CDT (19:20 UTC)
- Expired
- Jun 20, 2008, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Tama County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 201920 SVRDMX IAC171-202000- /O.NEW.KDMX.SV.W.0294.080620T1920Z-080620T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 220 PM CDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TAMA COUNTY IN CENTRAL IOWA... * UNTIL 300 PM CDT. * AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOLEDO...OR 30 MILES NORTHWEST OF MARENGO...AND MOVING SOUTHEAST AT 13 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TAMA BY 225 PM CDT... CHELSEA BY 300 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4186 9229 4186 9263 4197 9275 4203 9255 TIME...MOT...LOC 1920Z 324DEG 12KT 4197 9260 $$ MOYER
2 follow-up statements
000
WWUS53 KDMX 201934
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT FRI JUN 20 2008
IAC171-202000-
/O.CON.KDMX.SV.W.0294.000000T0000Z-080620T2000Z/
TAMA IA-
233 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN TAMA COUNTY...
AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES WEST OF CHELSEA...OR 27 MILES WEST OF MARENGO...
MOVING SOUTHEAST AT 14 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHWEST OF CHELSEA BY 300 PM CDT...
AT 227 PM CDT...TRAINED SPOTTERS REPORTED DIME SIZE HAIL IN TAMA.
LAT...LON 4186 9229 4186 9258 4186 9263 4195 9264
4197 9247
TIME...MOT...LOC 1933Z 324DEG 12KT 4193 9257
$$
MOYER000
WWUS53 KDMX 201945
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI JUN 20 2008
IAC171-201955-
/O.CAN.KDMX.SV.W.0294.000000T0000Z-080620T2000Z/
TAMA IA-
245 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAMA COUNTY IS
CANCELLED...
AT 241 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4186 9229 4186 9258 4186 9263 4195 9264
4197 9247
TIME...MOT...LOC 1945Z 324DEG 12KT 4190 9254
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:43 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 20, 12:43 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1243 PM CDT FRI JUN 20 2008 .UPDATED 20/18Z AVIATION DISCUSSION. .DISCUSSION... CONVECTION EARLIER IN THE EVENING HAS GRADUALLY FADED OVERNIGHT AS WEAK BOUNDARY PUSHES INTO THE STATE FROM MINNESOTA. WL SEE CONTINUED THREAT ALONG THIS FRONT DURING THE MORNING INTO EARLY AFTERNOON AS INSTABILITY INCREASES WITH DAYTIME HEATING. SHEAR REMAINS LIMITED BUT MAY STILL SEE ISOLD SEVERE STORMS ALA THURSDAYS ACTIVITY IN SIMILAR ENVIRONMENT. ISOLD HEAVY RAINS MAY ALSO OCCUR GIVEN GENERALLY SLOW MOVEMENT OF STORMS. TEMPERATURES WL REMAIN SEASONABLE WITH PERSISTENCE PLUS OR MINUS A DEGREE OR TWO GOOD FOR HIGHS TODAY. SHORTWAVE TO DEEPEN AND DIG ACRS SOUTHWEST ONTARIO INTO THE GREAT LAKES TONIGHT. THIS WL PUSH ANOTHER WEAK BOUNDARY INTO THE STATE OVERNIGHT AS MID LEVEL FORCING INCREASES HELPING TO INCREASE THUNDERSTORM COVERAGE DURING THE NIGHT. INSTABILITY WL NOT BE OUT OF HAND BUT MAY BE SUFFICIENT TO PRODUCE A FEW SEVERE STORMS. HOWEVER...WL SEE PWATS ABOVE ONE INCH AND INITIAL SLOW MOVING STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. SOME ISOLD FLASH FLOODING IS POSSIBLE GIVEN THE VERY WET CONDITIONS...BUT DONT ANTICIPATE A WIDESPREAD EVENT AT THIS POINT. THE CONVECTION WL SLIDE SOUTHEAST OVERNIGHT AND EXIT THE AREA EARLY SAT MORNING. ADDITIONAL DEVELOPMENT IS EXPECTED BY LATE SATURDAY INTO SATURDAY NIGHT AS ANOTHER WEAK WAVE ROTATES THROUGH THE STATE...ALTHOUGH CONFIDENCE REMAINS LOW IN EXTENT AND TIMING OF EVENT. HAVE CONTINUED LOW POPS IN THE EAST ON SUNDAY WITH UPPER LOW ACRS THE OHIO RIVER VALLEY AND COOL AIR ALOFT CONDUCIVE TO DEVELOPMENT OF ISOLD SHRA/TSRA. WL LIKELY SEE A BREAK LATER SUNDAY INTO MONDAY AS COOLER AND DRIER AIR FROM CANADA MOVE INTO THE STATE. MODERATION BEGINS LATE MONDAY INTO TUESDAY AHEAD OF NEXT APPROACHING WAVE. STILL APPEARS THAT CONVECTION WL OCCUR LATE MONDAY NIGHT INTO TUESDAY AS SYSTEM PASSES THROUGH THE REGION. LITTLE CHANGES TO FORECAST DURING THAT TIME AS CURRENT FORECAST HAS IT HANDLED WELL. && .AVIATION...20/18Z A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT FRI JUN 20 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION... THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR TWO OF FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT DURING THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN AGAIN BY NEXT TUESDAY THROUGH THURSDAY.
In the hours before
Local storm report, Jun 20, 9:02 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 2 NE CARROLL AIRPORT 42.06N 94.76W
06/19/2008 M0.75 INCH CARROLL IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Jun 20, 10:00 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 4 S GUTHRIE CENTER 41.62N 94.51W
06/19/2008 GUTHRIE IA TRAINED SPOTTER
DELAYED REPORT. 12-14 INCH ASH TREE DOWNED.
&&
MRUSSELLLocal storm report, Jun 20, 11:26 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 2 S LEON 40.71N 93.75W
06/19/2008 E1.75 INCH DECATUR IA PUBLIC
DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
RESIDENTIAL SKYLIGHT.
&&
MRUSSELLLocal storm report, Jun 20, 11:42 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 2 S LEON 40.71N 93.75W
06/19/2008 E1.75 INCH DECATUR IA PUBLIC
DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
RESIDENTIAL SKYLIGHT.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 30 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 29 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 42 min |
| Jun 20, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 20, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 20 min |
| Jun 20, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 45 min |
| Jun 20, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 49 min |
| Jun 20, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.